• Mandi Franklin, CPNP

Day 3 of Diabetes Awareness Month: Low Blood Sugar (hypoglycemia)


This is when your glucose (sugar) in your blood falls below the normal range.


What it feels like:

Have you ever had that dream where you feel like you are walking through molasses and can’t get anywhere fast? Combine that with all surrounding voices and noises being drowned out, a rapid heart rate, and feeling clammy and confused. A joy, right?


What can you do for a friend/family member with a low blood sugar:

🩸Offer fast acting sugar (i.e. juice, piece of fruit, honey, jellybeans, glucose gel or tabs etc.)

🩸Assist them in rechecking their blood sugar in approximately 15 minutes to ensure the blood sugar level has come up

🩸If severe, unable to safely eat or drink, or the person is unconscious, glucagon must be administered immediately. Glucagon raises the blood sugar by causing the release of glycogen from our liver. If administered, call 911! (More on this later in the month- stay tuned!)

🩸Stay with him/her and thanks for being supportive!


I encourage all caregivers, friends, and family members of those with diabetes have a low blood sugar plan. Educate yourself on the symptoms, treatment, and how to administer glucagon.

FOLLOW THE PETITE NP

DISCLAIMER The Petite NP blog and social media accounts are not a substitute for medical advice from your health care team. The information provided is for educational purposes only. As always, if you believe you are having a medical emergency, please call 911 immediately.

©2020 by The Petite NP, LLC